Another personal tale of WG

My illness started in the 2010/11 winter with what was firstly diagnosed as a sinus infection. Courses of various antibiotics failed to clear this up and my health deteriorated with the onset of general lethargy and excruciating pains in my joints and muscles. I also became very hard of hearing and was eventually rushed to the emergency assessment unit at my local hospital for tests including bloods and fluids. Within twenty four hours WG had been diagnosed and after an infusion of steroids all of the symptoms disappeared. I underwent the normal tests and scans and a kidney biopsy showed no damage. I was then scheduled for a course of cyclophosphomide and I expected to make a speedy recovery and get back to work.

However, between the second and third dose of said chemotherapy, during a weekend in early May my WG attacked the small blood vessels in my hands, wrists, ankles and feet. As a result I suffered extensive nerve damage and when I got out of bed on the Monday morning I collapsed to the floor. I had lost total use of my hands, wrists, ankles and feet. I was readmitted to hospital unable to do anything for myself. I was then put on a course of retuximab which, together with weekly methotrexate seem to have my WG under control at the moment. After four weeks in hospital I spent eight weeks in the local neurological rehabilitation unit and with their help, for which I will be forever grateful, can now get around. At the moment I can only walk with a crutch and calipers to support my ankles, am slowly getting the use of my hands back but due to my condition have had to take early retirement. I rely on my family for help as it is extremely frustrating not being able to tie shoelaces or to do up buckles and buttons etc.

Limpingwulf

8 Replies

oldestnewest
  • Hi LW

    My story certainly isn't as bad as yours, but I did and still do have mobility problems and I can sympathise with you regarding having to rely on family and friends to do the most basic of things for you. I hated having to be reliant on others. It is so difficult when you have lead such an active life pre vasculitis.

    However, with good doctors, the correct treatment and the right mind-set things do get better. Maybe they won't ever be the same as they were before, but they do get better. So hang in there.

    Patricia

  • I agree with Patricia Ann, things will get better, i have had WG for 21yrs and had a relapse 3yrs ago which affected my feet and i walk with the aid of a stick, like you found it hard to accept after been reasonably fit and able to work, dig those toes in and think POSITIVE and things will get better it may take time but it will happen. Take Care

  • Hi SandieB-you say you have had WG for 21 years- my wife is just completing her first year after diagnosis and I would be interested in how you have been over the course of 21 years- at the moment my wife is doing very well despite a few major hitches along the way-

  • Hi Robb 21yrs+ago (by the way iam 64 now so i was a lot younger last time round) i seemed to get going again after 6 mths back to work but had the usual ailments (colds, chest infections and minor things like that) nothing too serious. I was at the time on Cyclophosphamine and high dose of prednisolone i was taken off the cyclophos (which in those days was tablets) and after several years on prednisolone i gradually ended up on a very low dose which kept things at bay, about 4yrs ago my medication was stopped and no follow up blood tests done, 16 mths later i had a major relapse which we are now trying to get and keep under control it has really taaken its toll this time but i keep thinking positive and thats what helps me through. Sorry if i have board you with all this about myself. If you or your wife wish to talk privately about WG then feel free to email me at: sandrabratton2007@hotmail.co.uk

    I wish your wife GOOD LUCK and hope she keeps getting better......

  • Hi Sandie

    Can I ask a couple of questions please

    a) Did your doctors/consultants with hindsight think that they should not have taken you off all medication 4 years ago, for you to have a major relapse 16 months later ?

    b) Is your health worse now than before your relapse?

    I ask these two questions because we attended a support group meeting earlier this year and the consultant giving the presentation did say he was reluctant to reduce medication too quickly and he always listened to the patient telling him how they felt, this would then influence how the medication would be reduced. He also said that if there was a relapse. in most cases, it was more difficult to get the vasculitis under control again and the patient would not be quite the same as they were before the relapse.

    John has had WG for 11 years now the consultant tapered his prednisolone off very slowly over 10 years and he finally came off them all together a year ago. The consultant is now just reducing his Mycophenalate very slowly. John is noticing a big difference in how mobile he is and the feet and leg problems he has. Last August he took part in a fundraising cycle ride he finished the last 15 miles (on the flat) with us, but I doubt he could cycle 100 yards at the moment. As John's wife I do worry about these things and I keep hearing different stories.

    John is in London today at his first meeting with some of the well known specialists in Vasculitis, John has been asked not only as the chairman of Vuk but as a Representative Vasculitis Patient. Hopefully we may have the answers to all these questions we want to ask.

    All the best

    Susan

  • Hi Susan, in answer to your questions: the doctor at the LeedsHospital (which i cannot really print on here) gave me no reason for stopping the low dosage of prednisolone and never told me or my GP that i still needed regular blood tests, i was quite healthy and working at that time but started getting very tired but didnt realise after 21yrs that WG had returned.

    Yes my health has deteriorated it has effected my lungs and i have developed Nuropathy in both feet and legs which has effected my mobility considerabally, i suffer with hip and back trouble too, iam always tired and have developed diabetes through all the prednisolone i have been on. I hope i have answered your qestions Susan if you want know anything else please feel free to contact me either on here or by my email addy.

    I hope your husband goes on ok and keeps up his positive attitude.

    Best Wishes

    Sandra

  • Thank you Sandra.. Can I ask another question please.. what are they doing to get your WG under control now?

    John had a very good meeting today in London he will be talking about it at the Vuk AGM.

    take care

    Susan

  • Hi Susan iam still on prednisolone 4mg at the minute and May it goes to 4mg and 3mg on alternate days June 3, then back to the Hospital and if alls ok they will reduce them again but if my health starts going backwards again i have to up the prednisolone to 5mg as i seemed to be ok on that dose, iam also on Retuximab every 6mths which ends next year it is getting very scarey for me now as i couldnt cope with another relapse but who knows i may have to stay on retuximab but as you know Susan all these meds cost money and i had to be funded for the retuximabin the first place. I would be interested to know how the AGM goes.

    All The Best

    Sandra

You may also like...